Consistently determining the number of factors in multivariate volatility modelling

Qiang Xia, Wangli Xu, Lixing ZHU

Research output: Contribution to journalJournal articlepeer-review

37 Citations (Scopus)


Consistently determining the number of factors plays an important role in factor modelling for volatility of multivariate time series. In this paper, the modelling is extended to handle the nonstationary time series scenario with conditional heteroscedasticity. Then a ridge-type ratio estimate and a BIC-type estimate are proposed and proved to be consistent. Their finite sample performance is examined through simulations and the analysis of two data sets. An observation from the numerical studies is, that unlike the cases with stationary and homoscedastic sequences in the literature, the dimensionality blessing no longer holds for the ratio-based estimates, but still does for the BIC-type estimate.

Original languageEnglish
Pages (from-to)1025-1044
Number of pages20
JournalStatistica Sinica
Issue number3
Publication statusPublished - Jul 2015

Scopus Subject Areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

User-Defined Keywords

  • BIC-type criterion
  • Dimension reduction
  • Eigenanalysis
  • Factor modelling
  • Multivariate volatility
  • Nonstationarity
  • Ratio estimate


Dive into the research topics of 'Consistently determining the number of factors in multivariate volatility modelling'. Together they form a unique fingerprint.

Cite this